Living with cancer

Skin side effects

Skin side effects can occur with most cancer treatments. If your treatment plan is likely to cause skin side effects your healthcare team will be able to tell you what to expect and how best to manage any side effects that occur. Possible skin side effects include:

  • dryness
  • redness
  • itching
  • pain or discomfort
  • discoloration, possibly darkening of the skin ( hyperpigmentation)
  • increased sensitivity to sunlight
  • rashes
  • hand and foot (palmar-plantar) syndrome. This may occur with specific chemotherapy and biotherapy treatments. It causes red, sore peeling skin on palms of the hand and soles of the feet.

Skin side effects are common with radiotherapy treatment and usually develop after 3-4 weeks of treatment, if at all. They most often take the form of redness or soreness of the skin where radiotherapy beams enter and leave your body. Radiotherapy-related skin side effects are also affected by your skin type and the amount and type of radiotherapy you have. Your healthcare team will carry out regular reviews during your radiotherapy treatment, but you should let them know promptly if you notice any soreness or change sin skin colour in the treatment area between times. If your skin gets very sore, treatment may be delayed for a short time to allow the skin time to recover. Staff at the radiotherapy department will be able to give you advice on how to care for skin in areas at risk of side effects.

Biotherapy treatment can cause a range of skin side effects varying form a rash to acne-like eruptions or hand and foot syndrome. Sometimes rashes get severe enough than bumps merge and the skin appears red over a large area. This rash can be itchy painful or develop pustules (sores) that can become infected. It is important to let your healthcare team know promptly if you notice any skin side effects so that they can be treated before they become severe.

If you develop a severe or infected rash you may need treatment with steroids or antibiotics.

Chemotherapy treatment can also cause a range of skin side effects, which depend on the particular chemotherapy drug and dose prescribed. If you have a high dose chemotherapy you may be at risk of developing a condition called Graft vs host disease (GVHD) this can cause a number of different symptoms including an itchy and painful skin rash. Your healthcare team will be able to tell you what to expect with your treatment plan and how to prevent or manage any skin side effects that develop.

Things to do generally

  • Shade you skin form sun exposure by wearing long sleeved shits and trousers and wide brimmed hats.
  • Use sunscreen (at least factor 15) and reapply often. Remember to put sun cream on your head if you have lost any hair.
  • Let your healthcare team know if you develop a rash or if any skin areas become sore or look infected.
  • Check with your healthcare team if you need to take any special precautions to protect your skin.
  • If your skin gets dry or itchy, use a little water-based moisturising cream to relieve it.

Things to avoid generally

  • Exposure to sun or hot water or cold/winds.
  • Picking scabs, squeezing any sores, scratching or rubbing affected areas.
  • Applying substances that are not recommended by your healthcare team.
  • Soaking for a long time in the bath.
  • Swimming in chlorinated water.

Things to do if you are having radiotherapy treatment

  • Keep your skin clean and dry using mild unperfumed soap, tepid water and patting dry gently with a soft towel.
  • Gently apply moisturisers such as E45 cream or aqueous cream, to the treatment area.
  • Use an electric razor rather than wet shaving the treatment area.
  • Always check with radiotherapy staff before applying anything to your skin.

Things to avoid if you are having radiotherapy treatment

  • Using a non electric razor in the area being treated.
  • Rubbing the area as this may make it sore.
  • Using perfumed soaps, talcum powder deodorants and perfumes.
  • Wearing tight clothing in the area being treated e.g. collars and ties, bras, waistbands.
  • Washing off any marks put on your skin to show the treatment area.

Things to do if you have hand and foot syndrome

  • Ask your healthcare team about taking vitamin B6 (pyridoxine) which may help.
  • Keep your hands and feet cool.

Things to avoid if you have hand and foot syndrome

  • Heat or pressure in hands and feet.
  • Very hot water.
  • Tight fitting gloves or socks.

Nail side effects

Some chemotherapy drugs may also affect your nails. They can become brittle and dry, grow more slowly, and develop ridges or splits. These side effects look unsightly but will usually grow out after your treatment has finished. Nail polish can disguise nail side effects but quick drying polishes can make dryness worse. Nail oils or moisturising creams may help if your nails are flaking, but it’s best to check with your healthcare team before using any over the counter oils or creams.

The skin side effects of cancer treatments can be troublesome. You can be and active partner by discussing any skin problems with your healthcare team as soon as you notice them. If you receive prompt advice or treatment on managing skin side effects, you may be able to prevent or reduce further problems.